Tennessee, 2002

Damaging Wind in Tennessee, July 10, 2002

July 10, 2002 · NWS MRX · 1 event in 1 county or zone

Trees were reported down in Decatur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Trees were reported down in Decatur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 10, 9:15 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 10, 9:15 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 AM EDT WED JUL 10 2002

FORECAST ON TRACK. NO UPDATE PLANNED. CLOUD COVER WILL MODERATE
TEMPS TODAY BUT SOME SUN AND MAX SPIKES EXPECTED. PCPN WILL COME IN
TWO WAVES. FIRST THE REMAINS OF THE NOCTURNAL CONVECTION AND AGAIN
WITH INCREASED DESTABILIZATION IN ADVANCE OF THE FRONTAL BOUNDARY.
SON

PREV DISC:

MODELS STILL IN DECENT AGREEMENT OVERALL...THINK MORE CONSISTENT AVN
MAY BE HANDLING UPPER LOW DROPPING THROUGH MID MISSISSIPPI VALLEY
BETTER. FRONT TO PUSH SOUTH INTO OUR AREA...BUT APPEARS IT MAY STALL
IN THE VICINITY OF OUR SOUTHERN BORDER.  MAY SEE SOME DRYING OVER
NORTHERN AREAS LATER WED NIGHT AND THURSDAY...BUT MOISTURE SHOULD
RETURN THURSDAY NIGHT.  PLAN TO GO WITH CATEGORICAL POPS NORTH...
LIKELY ELSEWHERE TODAY...THEN LIKELY SOUTH AND CHANCE ELSEWHERE
TONIGHT. PRECIP WATER RATHER HIGH TODAY...SHOULD SEE SOME LOCALLY
HEAVY RAINFALL. COULD EVEN BE SOME ISOLATED WATER PROBLEMS TODAY.
WILL GO WITH CHANCE POPS THURSDAY AND THURSDAY NIGHT...WITH THE
HIGHEST IN THE SOUTH CLOSER TO THE FRONT.

FWC/MAV NUMBERS GENERALLY CLOSE AND LOOK REASONABLE.  BIGGEST
DIFFERENCES ARE THURSDAY NIGHT...WILL USE A BLEND THERE.

PRELIMINARY NUMBERS FOLLOW:
CHA   92  74  87  69 /  60  60  50  50
TYS   89  71  84  67 /  70  50  40  40
TRI   84  67  80  60 /  80  40  30  30
OQT   88  71  84  67 /  70  50  40  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, Jul 10, 10:10 AM EST, 2 hours 50 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1110 AM EDT WED JUL 10 2002

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME
SOUTHWEST NORTH CAROLINA...
...LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE SAME AREA THROUGH
TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING.  A FEW OF
THESE STORMS MAY BECOME SEVERE...WITH THE MAIN THREAT BEING
STRAIGHT-LINE WINDS UP TO 70 MPH.

A MOIST AND VERY UNSTABLE AIRMASS WILL CONTINUE ACROSS THE AREA
TODAY. A WEAK COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIANS...
PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT. IN ADDITION OUTFLOW
BOUNDARIES FROM THUNDERSTORMS EARLIER THIS MORNING WILL BE AN ADDED
TRIGGER. THUNDERSTORMS ARE EXPECTED TO INCREASE DURING THE AFTERNOON
AND EVENING HOURS. AS THE COLD FRONT MOVES SOUTH FROM NEAR THE OHIO
RIVER LATE THIS MORNING...AND WITH ALL THE MOISTURE AVAILABLE...
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SOME OF THE STRONGER
THUNDERSTORMS. RAINFALL AMOUNTS ACROSS THE AREA COULD TOTAL UP TO
ONE INCH...WITH LOCALLY HEAVIER AMOUNTS UP TO THREE INCHES POSSIBLE.

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE AREA THIS AFTERNOON.
RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME
SOUTHWEST NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR FAVORITE RADIO OR TELEVISION STATION...FOR THE
LATEST WEATHER UPDATES AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TD

The radar

The Northeast Alabama radar (KHTX), 134 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meigs

When
July 10, 1:00 PM EST
Where
Meigs County, Decatur
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.517, -84.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309010.